Alert archive / North Carolina / Tornado Warnings in 2018
Tornado Warning 1, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Mar 1, 2018, 3:15 PM EST for Duplin County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2018, 3:15 PM EST (20:15 UTC)
- Expired
- Mar 1, 2018, 3:45 PM EST
- In force
- 30 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Duplin County, NC
The radar
The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613
WFUS52 KMHX 012015
TORMHX
NCC061-012045-
/O.NEW.KMHX.TO.W.0001.180301T2015Z-180301T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
315 PM EST THU MAR 1 2018
The National Weather Service in Newport has issued a
* Tornado Warning for...
Northwestern Duplin County in eastern North Carolina...
* Until 345 PM EST.
* At 314 PM EST, a severe thunderstorm capable of producing a tornado
was located over Mount Olive, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Duplin County, including the following locations...
Calypso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
3518 7798 3517 7798 3517 7793 3515 7789
3516 7789 3518 7784 3517 7782 3514 7779
3512 7816 3518 7817
TIME...MOT...LOC 2014Z 257DEG 31KT 3518 7811
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SGK2 follow-up statements
067
WWUS52 KMHX 012025
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
325 PM EST THU MAR 1 2018
NCC061-012045-
/O.CON.KMHX.TO.W.0001.000000T0000Z-180301T2045Z/
Duplin NC-
325 PM EST THU MAR 1 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EST FOR NORTH
CENTRAL DUPLIN COUNTY...
At 325 PM EST, a severe thunderstorm capable of producing a tornado
was located near Mount Olive, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Duplin County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.
&&
LAT...LON 3519 7805 3519 7802 3518 7798 3517 7798
3517 7793 3515 7789 3516 7789 3518 7784
3517 7782 3514 7779 3514 7807
TIME...MOT...LOC 2025Z 257DEG 31KT 3520 7799
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
SGK575
WWUS52 KMHX 012036
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
336 PM EST THU MAR 1 2018
NCC061-012046-
/O.EXP.KMHX.TO.W.0001.000000T0000Z-180301T2045Z/
Duplin NC-
336 PM EST THU MAR 1 2018
...THE TORNADO WARNING FOR NORTH CENTRAL DUPLIN COUNTY WILL EXPIRE AT
345 PM EST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3519 7805 3519 7802 3518 7798 3517 7798
3517 7793 3515 7789 3516 7789 3518 7784
3517 7782 3514 7779 3514 7807
TIME...MOT...LOC 2036Z 257DEG 31KT 3522 7789
$$
SGKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Mar 1, 2:36 PM EST, 39 minutes earlier.
Area forecast discussion, Mar 1, 2:36 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
236 PM EST Thu Mar 1 2018
.SYNOPSIS...
Low pressure moving across to the north will strengthen off the
mid Atlantic coast late tonight and pull the cold front through
the area. The region will be in between the deep low pressure
system over the western Atlantic and a strong high pressure
system over the Great Lakes, leading to a prolonged period of
gusty winds Friday through Sunday. The high will settle over the
area Monday into Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 215 PM Thursday...After a lull in the precipitation as the
warm front has lifted north of the region, additional rainfall
will return during the late afternoon and evening. Area of 1000
J/kg CAPE currently over northern South Carolina, so if any
clearing occurs, there will be a small chance of some decent
thunderstorms, mainly southern zones into the early evening,
given some decent low-level shear. Good consensus amongst the
high-resolution models for all precipitation moving offshore by
midnight. Strong low pressure will start to wind off the
Delmarva after midnight with strong cold-air advection and very
strong winds developing on the back side of the low. Based on
forecast wind gusts in excess of 50-knots, have upgraded High
Wind Watch to a Warning for Tyrrell, Mainland Dare/Hyde
Counties, the Outer Banks and Carteret County. For the remainder
of the CWA, wind gusts in excess of 40 mph are likely and a Wind
Advisory has been issued for these areas. Temperatures will cool
to the mid 40s area-wide tonight.
&&
.SHORT TERM /FRIDAY/...
As of 215 PM Thursday...Sunny skies and crashing dewpoints
expected on Friday, which will be highlighted by very gusty
winds area-wide. Wind Advisories will continue inland with High
Wind Warnings near the coast through Friday with gusts exceeding
40 mph inland and 50 mph coast. High temperatures will reach the
mid 50s to lower 60s Friday, but the gusty winds will make it
feel considerably cooler.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 3 PM Thu...The pressure gradient between this feature and
strong high pressure to the west will lead to a prolonged
period of gusty northwest to north winds, and potential coastal
flooding this weekend. See separate coastal flooding section
below. Winds will gradually diminish Sunday. It will also be
cooler through Monday with dry weather expected through Tuesday.
More unsettled weather is forecast for mid next week as a
developing low and associated frontal systems affect the area.
The pressure gradient between this feature and strong high
pressure to the west will lead to a prolonged period of gusty
northwest to north winds, and potential coastal flooding this
weekend. See separate coastal flooding section below.
Fri night through Thu...Dry weather through Tue. N-S oriented
surface ridge along the MS valley Fri night will shift east
while slowly weakening, moving off the eastern seaboard Tue. At
the same time, a vertically-stacked low pressure system moves
slowly southeast off the Delmarva and into the western Atlantic.
Expect very windy conditions for eastern coastal locations into
Sunday as the pressure gradient tightens between the
exiting/deepening low offshore and high pressure over the Great
Lakes. Winds will diminish early next week as high pressure
builds in from the west. The next major upper trough and
associated surface low brings a threat of rain to the area Tue
night through Wed. By late next week high pressure will build
back over the area from the west.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Short Term /through Friday Afternoon/...
As of 1250 PM Thurs...A mix of MVFR and IFR conditions are
present across the airspace this afternoon. Clouds are quickly
scattering to the south, and will likely reach KOAJ and KEWN in
a few hours. Further north IFR conditions will persist through
the afternoon, with MVFR conditions returning by early evening.
A cold front will bring additional rain to the area this
evening, with thunderstorms possible south of US 70, including
KOAJ. Later tonight, MVFR conditions will quickly scatter behind
the front, with VFR conditions returning overnight. Winds will
increase dramatically by Friday morning as strong low pressure
system forms over the Western Atlantic. Winds will be NW 15-25
kts, with gusts to 25-35 kts on Friday. There will also be
significant LLWS present around 2000 ft at around 40-45 kts.
Windy conditions will continue into this weekend.
Long Term /Fri Night through Tues/...
As of 3 PM Thu...VFR/dry weather through the period, though
low- level wind shear and crosswinds may be an issue Fri night into
Sun as deep/strong low pressure off the mid-Atlantic coast
moves slowly away from the eastern seaboard this weekend while
producing strong northerly flow across the area.
&&
.MARINE...
Short Term /Tonight and Friday/...
As of 215 PM Thursday...Will be initiating a Storm Warning for
the coastal waters at 06z tonight. Strong low pressure will form
off the Delmarva Coast after midnight tonight with strong gusty
NW winds developing. Frequent gusts above 50 knots are likely
over the coastal waters, especially north of Cape Lookout, and a
Storm Warning will be issued for these areas. For the Sounds and
inland waters, frequent gusts above 35 knots are likely and a
Gale Warning remains in effect through the period. Current seas
of 4-5 feet should build to 10-12 feet, especially central
waters later tonight and Friday.
Long Term /Fri Night through Tue/...
As of 3 am Thu...A prolonged period of very strong winds and
dangerous seas is forecast through the entire long term.
Storm force winds will continue into Sat then Gale force winds
30-40 kt are forecast to continue through Sunday across all
coastal waters and the Pamlico Sound, and through Sat on the
Albemarle Sound and all rivers. Wind direction will veer from NW
Fri and Fri night to N Sat and continue into Mon. Wind speeds
will diminish to 10-20 knots early next week as high pressure
builds into the region.
Seas through the period will be highest north of Cape Hatteras.
Wave heights across all coastal waters will build from Friday
into Sunday, peaking at 15-20 feet north of Cape Hatteras, 10-15
feet from Hatteras to Ocracoke, 9-12 feet from Ocracoke to Cape
Lookout and 6-9 feet south of Cape Lookout. Seas will slowly
subside early next week, but will remain above 6 feet so small
craft advisory conditions expected for the remainder of the week.
&&
.TIDES/COASTAL FLOODING...
As of 3 PM Thu...A Coastal Flood Warning is in effect for Outer
Banks Dare county. A Coastal Flood Advisory is in effect for
Outer Banks Hyde and Carteret counties. The long duration of
strong NW/N winds will ultimately determine the magnitude of
possible soundside and coastal flooding. Soundside flooding will
be a concern along Outer Banks Dare county into Sat then shift
towards Ocracoke and downeast Carteret County as the flow
becomes more northerly late Sat into Sun. Diminishing winds late
Sun and Mon will alleviate the soundside flood threat.
Oceanside flooding issues are expected north of Cape Hatteras
due to large waves and higher than normal astronomical tides and
is expected to persist into Mon. Models show up to 3 feet above
normal on the soundside of Hatteras Island and along the
oceanside of Dare County north of Cape Hatteras and up to 2 feet
above normal along soundside areas of Outer Banks Dare and
Carteret counties.
Blowout conditions are likely on area rivers. Low water levels
are forecast for the Pamlico, Pungo, Neuse and Bay Rivers from
Friday morning to Saturday morning so a Low Water Advisory has
been issued.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 1 AM Friday to 6 PM EST Saturday for NCZ029-
044-045-079-080-090>094-098.
High Wind Warning from 1 AM Friday to 6 PM EST Saturday for
NCZ046-047-081-095-103-104.
Coastal Flood Watch from late tonight through Sunday afternoon
for NCZ103.
MARINE...Low Water Advisory from 5 AM Friday to 10 AM EST Saturday for
AMZ136-137.
Gale Warning from 4 AM Friday to 5 PM EST Saturday for AMZ131-
136-137.
Gale Warning from 4 AM Friday to 10 PM EST Sunday for AMZ135.
Gale Warning from 4 AM Friday to 5 AM EST Sunday for AMZ130.
Storm Warning from 1 AM Friday to 4 AM EST Saturday for AMZ150-
152-154.
Storm Warning from 1 AM to 10 PM EST Friday for AMZ156-158.
&&
SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...HSA/JME
AVIATION...CTC/HSA/SGK/JME
MARINE...CTC/HSA/JME
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Mar 1, 5:21 AM EST, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 521 AM EST Thu Mar 1 2018 NCZ029-044>046-079-080-090>094-098-021030- Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Duplin-Lenoir-Jones- Craven-Pamlico-Onslow- 521 AM EST Thu Mar 1 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Northwest winds will increase through the day Friday. Wind gusts of 40 to 45 mph are possible Friday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ047-104-021030- Mainland Dare-Outer Banks Hyde- 521 AM EST Thu Mar 1 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ081-095-021030- Mainland Hyde-Carteret- 521 AM EST Thu Mar 1 2018 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-021030- Outer Banks Dare- 521 AM EST Thu Mar 1 2018 ...COASTAL FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON... ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Coastal Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Coastal Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 4:58 AM EST | Gale Warning | MHX | 4 days | |
| Mar 1, 4:58 AM EST | Low Water Advisory | MHX | 57 hr | |
| Mar 1, 10:34 AM EST | Marine Dense Fog Advisory | MHX | 2 hr | |
| Mar 1, 1:34 PM EST | High Wind Warning | MHX | Dare, Hyde, Tyrrell | 39 hr |
| Mar 1, 1:34 PM EST | Wind Advisory | MHX | Beaufort, Duplin, Greene, Jones, Lenoir, Martin and 3 more | 38 hr |
| Mar 1, 1:41 PM EST | Storm Warning | MHX | 39 hr | |
| Mar 1, 2:55 PM EST | Coastal Flood Warning | MHX | 5 days | |
| Mar 1, 2:55 PM EST | Coastal Flood Advisory | MHX | 6 days | |
| Mar 1, 3:39 PM EST | Special Weather Statement | MHX | Lenoir | 66 min |
| Mar 1, 3:50 PM EST | Tornado Warning | MHX | Jones, Lenoir | 25 min |
| Mar 1, 4:15 PM EST | Special Weather Statement | MHX | Jones | 45 min |
| Mar 1, 4:43 PM EST | Special Weather Statement | MHX | Beaufort | 32 min |
| Mar 1, 5:43 PM EST | Special Weather Statement | MHX | Duplin, Greene, Lenoir | 62 min |
| Mar 1, 5:56 PM EST | Severe Thunderstorm Warning | MHX | Craven, Duplin, Jones, Lenoir, Onslow | 34 min |
| Mar 1, 6:30 PM EST | Special Weather Statement | MHX | Craven, Jones, Onslow, Pamlico | 45 min |
Nearby
Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.